Alert archive / Idaho / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2019, 6:48 PM PDT for Idaho County, Idaho. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2019, 6:48 PM PDT (01:48 UTC)
- Expired
- Aug 9, 2019, 7:30 PM PDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Idaho County, ID
The radar
The Pendleton radar (KPDT), 210 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:50 PM PDT | HAIL 1.5 | 1 N Riggins, ID | REPORT COLLECTED FROM FACEBOOK PHOTO. DELAYED REPORT. |
| Aug 9, 6:52 PM PDT | HAIL 2.75 | Lucile, ID | DAMAGE TO CROPS AND HOMES ALONG US HIGHWAY 95 NEAR LUCILE. PHOTO OF HAIL RETRIEVED FROM FACEBOOK. DELAYED REPORT. |
| Aug 9, 6:55 PM PDT | HAIL 1 | Lucile, ID | RADAR ESTIMATED EVEN LARGER HAIL JUST EAST OF LUCILE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3134 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
449
WUUS55 KMSO 100148
SVRMSO
IDC049-100230-
/O.NEW.KMSO.SV.W.0022.190810T0148Z-190810T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
648 PM PDT Fri Aug 9 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southwestern Idaho County in central Idaho...
* Until 730 PM PDT.
* At 647 PM PDT, a severe thunderstorm was located 7 miles north of
Riggins, or 28 miles south of Grangeville, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Riggins and Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4541 11634 4558 11641 4576 11596 4548 11579
TIME...MOT...LOC 0147Z 253DEG 17KT 4553 11628
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
445
WWUS55 KMSO 100229
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
729 PM PDT Fri Aug 9 2019
IDC049-100238-
/O.EXP.KMSO.SV.W.0022.000000T0000Z-190810T0230Z/
Idaho ID-
729 PM PDT Fri Aug 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IDAHO COUNTY WILL
EXPIRE AT 730 PM PDT...
The storm which prompted the warning has moved into a remote area of
Idaho County. Therefore, the warning will be allowed to expire. Hail
and gusty winds are still a possibility with this storm.
LAT...LON 4541 11634 4558 11641 4576 11596 4548 11579
TIME...MOT...LOC 0228Z 253DEG 17KT 4559 11602
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:43 PM PDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 1:43 PM PDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 PM MDT Fri Aug 9 2019
.DISCUSSION...Widespread rain showers and isolated thunderstorms
will continue to spread from the south to north across the
Northern Rockies through the evening hours. Brief heavy rain and
occasional lightning will be the main threats this evening.
We continue to watch for the potential for strong to severe
thunderstorms developing across west-central and southwest
Montana, as well as north-central Idaho tomorrow afternoon and
evening. Thunderstorms will begin to form in north-central Idaho
in the late morning, and strengthen as they move north into
western Montana later in the afternoon. Storms that become severe
in nature will have the potential to produce strong damaging wind
gusts in excess of 50 mph. Winds gusts of these speeds may topple
trees and power lines. These strong storms can also produce large
hail in excess of 1 inch in diameter. Another impact from these
storms will be very heavy rain. Area burn scars will be
susceptible for rock and mudslides, along with flooding in some
urban locations and other flood prone areas. A Flash Flood Watch
has been issued for certain locations with these vulnerabilities.
Details can be found at our website www.weather.gov/mso. Scattered
thunderstorms will continue to move across the region through
midnight Saturday night, but these storms that move overhead after
sunset are not expected to be severe in nature.
As the upper level trough moves through the area on Sunday,
widespread rain will develop, particularly across the Idaho
panhandle and northwest Montana. Precipitation amounts of a
quarter of an inch or more will be possible in these areas.
Thunderstorms will also be possible in the afternoon, and will be
capable of brief heavy rain and small hail. Temperatures will run
roughly 15 degrees cooler than normal for this time of year.
A weak ridge of high pressure is expected over the region to start
next week, with temperatures slowly warming though still running
somewhat below seasonal normals. As the flow becomes more
southwesterly by mid week, the chance for showers and
thunderstorms will increase.
&&
.AVIATION...Rain will dissipate at KGPI, KMSO, and KBTM by
10/0200Z and a short break in unsettled weather will last through
Saturday morning. The exception will be KSMN as some isolated
storms overnight are not out of the question. Saturday will bring
active weather to all terminals in the afternoon as many
ingredients come together for strong convection. Expect a decrease
in visibility as widespread showers and thunderstorms bring heavy
rain, lightning, gusty winds, and a chance of hail to all
terminals. Storms will start at KSMN by about 10/2000Z, spread
north and northeast to KBTM and KMSO, then continue to KGPI by
about 10/2200Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch from Saturday afternoon through Saturday
evening Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
Region.
Flash Flood Watch from Saturday afternoon through Saturday
evening Flathead/Mission Valleys...Kootenai/Cabinet
Region...West Glacier Region.
ID... Flash Flood Watch from Saturday morning through Saturday
afternoon Lower Hells Canyon/Salmon River Region...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 9, 6:18 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
618 PM PDT Fri Aug 9 2019
IDZ006-008-100200-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
618 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
700 PM PDT...
At 617 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Imnaha, or 34 miles southwest of Grangeville, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Locally heavy rain will also accompany this storm.
Locations impacted include...
White Bird, Slate Creek, Copperville and Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4547 11656 4551 11656 4554 11652 4555 11652
4558 11648 4560 11646 4565 11649 4568 11653
4581 11632 4559 11610 4541 11656 4544 11659
TIME...MOT...LOC 0117Z 233DEG 16KT 4553 11656The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:44 PM PDT | Areal Flood Advisory | MSO | Idaho | 2 hr |
| Aug 9, 8:39 PM PDT | Special Weather Statement | MSO | Idaho | 51 min |
| Aug 9, 9:36 PM PDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
| Aug 10, 12:04 PM PDT | Special Weather Statement | MSO | Lemhi | 26 min |
| Aug 10, 12:59 PM PDT | Severe Thunderstorm Warning | MSO | Lemhi | 31 min |
| Aug 10, 1:15 PM PDT | Flash Flood Warning | MSO | Lemhi | 2 hr |
| Aug 10, 2:57 PM PDT | Special Weather Statement | MSO | Idaho | 33 min |
| Aug 10, 3:08 PM PDT | Special Weather Statement | MSO | Lemhi | 37 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.